Symptoms of Depression
| Medications Reported to Cause Depression
| How Other Risk Factors Come into Play
| Talk to Your Doctor
Depression is a condition characterized by feelings of profound sadness or a lack of interest in formerly enjoyable activities. There are a variety of factors that can lead to depression including some common medications. But the relationship may be more complicated than simple medication...
Symptoms of Depression
Depression caused by medications is diagnosed differently than for people who do not take medications. Medication-induced depression is a significant and persistent change in mood that occurs during use of certain medications, or within 1 month of intoxication or withdrawal of
medication therapy. Symptoms may include:
Persistent feelings of sadness,
anxiety, or emptiness
- Restlessness or irritability (may be present in children or adolescents)
- Feeling guilty, worthless, or helpless
- Loss of interest in hobbies and activities
- Feeling tired
- Trouble concentrating, remembering, making decisions
- Trouble sleeping, waking up too early, or oversleeping
- Changes in appetite or weight
- Thoughts of death or suicide, with or without suicide attempts
- Physical symptoms that defy standard diagnosis and do not respond well to medical treatment
If you have any of these symptoms, consider checking your medicine cabinet. See if some of the medications you take could be at the root of your depression problems.
Medications Reported to Cause Depression
Some evidence supports that depression is associated with many medications, including:
- Triptans for migraine headaches
- Oral contraceptives or other hormonal treatments
- Medications to treat other psychiatric conditions
- Anti-seizure medications
- Oral acne medications
- Medications used to quit smoking
- Certain antiviral medications
- Cardiovascular medications
Although many medications have been identified, evidence to support medication-induced depression is limited and conflicting. Because depression is so complex, other factors that may affect your mood as well.
It is important to remember, most people who take medication will not become depressed AND not all cases of depression in people taking these medications will be a result of the medication.
How Other Risk Factors Come into Play
The medical conditions that require some of these medications can themselves lead to depression. In addition, people with depression are more prone to certain medical conditions that require treatment. So, do certain medicines cause depression, or are people with depression more apt to take certain medicines? The relationship is not always clear. Here are some other things that may also contribute to depression:
- Chronic illness, like cancer or heart disease
- Unknown or unrecognized mental illness
- Social factors, like unemployment or disability
- Past history with depression
The elderly may also be at higher risk for depression. It is common for elderly to have multiple medication prescriptions. It is possible that drugs which may not cause depression when taken alone, may do so when given in combination with other medications.
Talk to Your Doctor
Although other risk factors can muddy the waters, take some time to think about the onset of symptoms and the timing of the medication. Work with your doctor to determine which factors may be contributing to your symptoms. Do not stop taking prescription medication without talking to your doctor.
Whatever the cause, depression is treatable. Treatment will make you feel better, help you be more productive, and help you control whatever other health problems you might have.
Depression. EBSCO DynaMed website. Available at: http://www.dynamed/what.phpUpdated November 2, 2012. Accessed November 13, 2012.
Drug-Induced Diseases. Association Schools of Public Health website. http://www.ashp.org/DocLibrary/Policy/Suicidality/DID-Chapter18.aspx. Accessed November 13, 2012.
Kotlyar M, Dysken M, Adson DE. Update on drug-induced depression in the elderly.
Am J Geriatr Pharmacother.
National Institute of Mental Health website. Available at:
http://www.nimh.nih.gov/index.shtml. Accessed November 13, 2012.
Patten SB, Barbui C. Drug-induced depression: a systematic review to inform clinical practice.
Safety. Food and Drug Administration website. Accessed at http://www.fda.gov/Safety/default.htmUpdated December 22, 2011. Accessed November 13, 2012.
Last reviewed November 2012 by Brian P. Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.